Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 11, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jun 4, 2002, 1:37 PM CDT for Cook County, Illinois. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2002, 1:37 PM CDT (18:37 UTC)
- Expired
- Jun 4, 2002, 2:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Cook County, IL
The radar
The Chicago radar (KLOT), 33 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 2:00 PM CDT | Thunderstorm Wind 50 E | Chicago, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1332 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1268 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLOT 041837 SVRCHI ILC031-041915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHICAGO IL 137 PM CDT TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN COOK COUNTY IN NORTHEAST ILLINOIS * UNTIL 215 PM CDT * AT 135 PM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS NEAR LISLE...MOVING EAST AT 40 MPH. THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. THE STORMS HAVE A HISTORY OF DAMAGING WINDS/LARGE HAIL. LAT...LON 4187 8788 4163 8787 4162 8757 4193 8766 RATZER NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:47 AM CDT, 11 hours 50 minutes earlier.
Area forecast discussion, Jun 4, 1:47 AM CDT, 11 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 147 AM CDT TUE JUN 4 2002 PRELIMINARY DISCUSSION AT 05Z ACTIVE CLUSTER TS OVER XTRM NE IA-NW IL JUST W OF OUR AREA. STORMS MOVG ENE TO E. MORE TS DVLPG OVER C IA AND BACK INTO NE-KS. ALL THIS N OF FRONT AS AREAS TO S CAPPED. GENERAL PATTERN IS FOR WESTERN TROF TO MOVE E AND UPPER HEIGHTS TO SLOWLY FALL. ETA/AVN HAVE SOME 500/700 VORTICITY TO MOVE OVER N AND W PARTS AREA DURING AFTERNOON ALONG WITH STRONG UPPER LEVEL DIVERGENCE AND ALL OF AREA TONIGHT AT 700 LEVEL WITH SHARPENING 850 TROF. MAIN UPPER TROF 500 VORT LOBE DRAGS OVER AREA WED AFTERNOON/WED NIGHT. BY FRIDAY UPPER RIDGE OVER US WITH HIGHER HEIGHTS AND POSSIBLE SYSTEM COMING FROM NW PER AVN. ALL MODELS SHOW VERY SLIGHT SEEP SE TO HIGH RH FROM XTRM NW IL-N IL NORTH IN WI BY 00Z BUT THEN MAJOR PUSH TO SE OVERNIGHT WHICH CONTINUES WED ALONG WITH COOLING TEMPERATURES ALOFT. THIS PUSH ACCOMPAINED BY GOOD OMEGA SPREADING W TO E LATE AFTERNOON/NIGHT. THE WAY NIGHT STORMS ARE TRACKING THEY SHOULD HOLD THE FRONT IN PLACE AND PRODUCE NICE BOUNDARY FOR AFTERNOON TS GENESIS. DO NOT BELIEVE FRONT WILL BE ABLE TO MOVE FARTHER N THEN S TIP OF LAKE SO TEMPS AGAIN TO SHOW STRONG DIFFERENCES OVER THE FORECAST AREA. AT THIS POINT THURSDAY THRU FRIDAY LOOKS GREAT. LAST MINUTE DECISIONS WILL BE BASED ON LATEST RADAR DATA. .CHI...NONE AF
In the hours before
Special weather statement, Jun 4, 11:59 AM CDT, 1 hour 38 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019 -051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 1200 PM CDT/EST TUE JUN 4 2002 FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A FLOOD WATCH IS IN EFFECT FOR NORTH CENTRAL AND FAR NORTHEAST ILLINOIS THROUGH THIS AFTERNOON. A STATIONARY FRONT LIES ACROSS NORTHERN ILLINOIS AND NORTHERN INDIANA FROM NEAR THE QUAD CITIES TO NEAR PONTIAC TO NORTH OF LAFAYETTE INDIANA. CLUSTERS OF THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND TONIGHT ALONG AND NORTH OF THE FRONT. SOME OF THE STORMS NORTH OF THE FRONT MAY PRODUCE LARGE HAIL WHILE THE SEVERE THREAT CLOSER TO THE WARM TROPICAL AIR OVER CENTRAL ILLINOIS MAY INCLUDE DAMAGING WIND GUSTS AS SOME THUNDERSTORM CLUSTERS THIS AFTERNOON EVOLVE INTO BOWING LINES. OVER NORTHERN ILLINOIS...GENERALLY NORTH OF INTERSTATE 88...HEAVY RAINFALL IS EXPECTED TO CONTINUE THROUGH MID AFTERNOON WITH RAINFALL TOTALS NEAR 6 INCHES IN SOME AREAS. MERZLOCK
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 7:46 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, Kane, Kendall, Lee, Ogle | 44 min |
| Jun 3, 7:59 PM CDT | Special Marine Warning | LOT | 2 hr | |
| Jun 3, 7:59 PM CDT | Special Marine Warning | LOT | 2 hr | |
| Jun 3, 7:59 PM CDT | Special Marine Warning | LOT | 2 hr | |
| Jun 3, 8:25 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage, Kane, Kendall, Will | 50 min |
| Jun 4, 5:37 AM CDT | Flash Flood Warning | LOT | Ogle | 3 hr |
| Jun 4, 7:03 AM CDT | Flash Flood Warning | LOT | Lee | 3 hr |
| Jun 4, 1:01 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, Kane, Kendall, LaSalle | 44 min |
| Jun 4, 1:22 PM CDT | Severe Thunderstorm Warning | LOT | DuPage, Will | 38 min |
| Jun 4, 1:44 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, LaSalle | 46 min |
| Jun 4, 1:45 PM CDT | Special Marine Warning | LOT | 60 min | |
| Jun 4, 1:45 PM CDT | Special Marine Warning | LOT | 60 min | |
| Jun 4, 1:45 PM CDT | Special Marine Warning | LOT | 60 min | |
| Jun 4, 2:28 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle, Livingston | 47 min |
| Jun 4, 2:35 PM CDT | Tornado Warning | LOT | LaSalle, Livingston | 40 min |
| Jun 4, 3:17 PM CDT | Tornado Warning | LOT | Livingston | 28 min |
| Jun 4, 4:04 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Livingston | 26 min |
| Jun 4, 6:07 PM CDT | Severe Thunderstorm Warning | LOT | Livingston | 23 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.